Medication Overuse Headaches The Vicious Cycle of Analgesic Rebound
Victims of frequent headaches often take painkillers frequently. And when their headaches occur even more often, they respond by taking painkillers more often, too. After a while, they might notice (though often don’t) that they’re taking painkillers almost every day. In short, they’re taking medicine more and more frequently and yet experiencing more and more days of headaches.Although the typical victim of this scenario assumes that the headaches are occurring more frequently in spite of taking painkillers more frequently, the truth of the matter is that the increased headaches are probably occurring because of the increased use of painkillers. The headache victim has inadvertently entered a self-inflicted, vicious cycle in which the medications she takes are making her headaches worse and less treatable. This condition is known as “medication overuse headaches” (MOHs). Another name is “analgesic-rebound headaches.” An analgesic is a painkiller and “rebound” means just what it sounds like — a bounce-back. But in this case it’s not a basketball that’s bouncing. Instead, it’s pain in the head that’s bouncing back from the temporary relief afforded by the last dose of painkilling medication.The MOH phenomenon occurs not only with prescription-strength painkillers, but also with over-the-counter analgesics like aspirin, acetaminophen, ibuprofen and naproxen. And when caffeine is used as part of an analgesic combination, it can be a culprit, too. The MOH phenomenon cannot be avoided by periodically replacing one painkiller with another. As far as the MOH-generating system is concerned, one painkiller is about the same as another.MOHs are not rare. In a recent survey of 64,560 people, researchers at the Norwegian University of Science and Technology in Trondheim found that 1.3% of women and 0.7% of men had this condition. The prevalence increased steadily from 20 years of age until about 50 years and then steadily declined.In my community-based practice of general neurology, I find that patients have rarely heard of MOHs. They’re just not being discussed on TV talk shows or in magazines. So how can a victim of frequent headaches defend herself from something she never heard of? It’s tough. And another unfortunate fact is that MOHs are a mess to get out of. It’s better not to even go there in the first place. It’s easier to prevent a MOH syndrome than to get out of it once it is present.Like other people with pain that is never-ending or occurs in frequent attacks, victims of frequent headaches live from moment to moment with their pain. It’s easy to see how they get into a pattern of taking lots of painkillers. To them, yesterday and tomorrow are irrelevant. All they know is that they hurt right now and they want to do something about it. So they reach for their bottle of over-the-counter or prescription-strength painkiller and deal with that moment’s pain. And the painkiller does afford temporary benefit (otherwise, they wouldn’t keep taking it). But after another 4-24 hours, when the pain is bouncing back, they’re in the same pickle they were in previously, and reach for yet another round of painkillers.One might think that people with frequent, distressing and disabling pain could recount with great precision the frequency, duration and intensity of their attacks, or provide reliable estimates of how often they have severe, moderate or just mild pain. But, when I interview people who have this problem, I usually find just the opposite. What they want to tell me about is the pain they have right now even though I’m seeing them for the first time for a problem they have had for months or even years. They seem genuinely puzzled (or even angry) when I ask picayune questions like, “How many days per typical month does your head hurt?” or, “How many days per month do you go all day, 100% pain-free?”Moreover, when patients try to come up with numbers to characterize their burden of symptoms, they are naturally drawn to their “headaches from hell” — the worst of the worst — and discount their non-severe “regular headaches” which they don’t consider to be much of a problem, even though they take pills for them and they occur almost every day. In brief, it seems difficult for patients with MOH syndrome to see the big picture or adopt a long-term perspective.In any case, the basic idea in MOH syndrome is that frequent use of as-needed painkillers transforms the original headache disorder from whatever it started as — perhaps migraine, tension-type headaches or even a combination of the two — into a condition that is worse. The painkillers swamp the original headache disorder and make it into a new problem with different characteristics. Specific treatments directed toward the original headache disorder are ineffectual until the MOH phenomenon washes out.And the MOHs don’t wash out until the headache victim stops taking the painkillers and does so on a sustained basis. It can take up to two months for MOHs to wash out. The definitive approach is to do without painkillers entirely. While one can prevent MOHs by not taking analgesics more than 10-12 days per month, once MOHs are present, decreasing the use of painkillers to just 10-12 days per month is probably not sufficient to make them go away. The cleanest approach is to avoid them entirely. And the goal of doing so is to get back to the original headache disorder. Once the analgesic-rebound headaches have subsided, then the original headache disorder can be treated with more targeted treatments (typically including preventive-type medication instead of relying on crisis-driven treatments as the mainstay) with improved prospects of meaningful improvement.When I discuss MOHs with people who are unlucky enough to have them, they usually respond by nodding their heads. They’ve seen with their own eyes what I’m describing. They’re usually glad to learn there’s a name for what is affecting them and that studies have been done that provide guidance on what needs to be done to get them out of the pickle they’re in. I insist on mentioning that if what they were doing already was good enough, then they wouldn’t have needed to see me in the first place. Or alternatively, if what they were already doing was destined to be an effective strategy, then they should have seen the benefits by now. But because their headaches are worsening, in order to do better, a new strategy is called for.The program we sketch out together has two necessary components — stopping the painkillers and tracking each day’s headache symptoms with a recording system. The recording system doesn’t need to be fancy, and can be as simple as rating each day’s pain as none, mild, moderate or severe. The important feature is that the patient records each day’s pain experience before the day is done. This tool helps both the patient and the doctor to see the big picture and gain a long-term perspective. Also, each month’s recordings can be converted to numbers and compared with any other month’s results.Everything else is secondary. Sometimes it is useful to prescribe a “preventive” medicine like amitriptyline, but only if the patient understands that it is not a replacement for the more important change of doing without painkillers. When prescribed, the main purpose of a preventive is to reduce the numbers of migraine and tension-type headaches once the analgesic-rebound syndrome has washed out. The preventive medication is a nice embellishment, but if it distracts the patient from stopping their analgesics (e.g. “That new pill you gave me didn’t do any good”) then it it’s better to do without it until the analgesic-rebound effect has washed out.(C) 2006 by Gary Cordingley
Medication Overuse Headaches The Vicious Cycle of Analgesic Rebound
This post on health related topics was brought to you by HealthCheckr.com – be sure to flick around and find something you like.
HealthCheckr has articles on Acne, Alternative Medicine, Beauty, Cardio, Depression, Diabetes, Disease-Illness, Fitness-Equipment, Hair-Loss, Health-Fitness, Medicine, Meditation, Mens-Issues, Muscle-Building, Nutrition, Supplements, Weight-Loss, Womens-Issues, Yoga